Alert archive / Missouri / River Flood Warnings in 2016

River Flood Warning 3, NWS Kansas City, MO

January 7, 2016Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this river flood warning at Jan 7, 2016, 8:55 PM CST for Johnson County, Pettis County, Missouri. It took effect at Jan 7, 2016, 11:18 PM CST. It was in force for 34 hr.

The area

The outline as issued.

The facts

Issued
Jan 7, 2016, 8:55 PM CST (02:55 UTC)
In effect from
Jan 7, 2016, 11:18 PM CST
Expired
Jan 9, 2016, 9:16 AM CST
In force
34 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 64 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Blackwater River near Valley City (VLYM7). The gauge peaked at 22.24 ft at Jan 8, 2016, 5:00 PM CST.

actionminormoderate102001/0801/0901/10
Action stage
17 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06907700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

179 
WGUS43 KEAX 080255
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
855 PM CST THU JAN 7 2016
  

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC101-159-090255-
/O.NEW.KEAX.FL.W.0003.160108T0518Z-160109T1516Z/
/VLYM7.1.ER.160108T0518Z.160108T1200Z.160108T1516Z.NO/
855 PM CST THU JAN 7 2016

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Blackwater River at Valley City.
* until Saturday morning.
* At  8:00 PM Thursday the stage was 21.0 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 22.6 feet by Friday morning. The river will fall below 
  flood stage by late Friday morning.
* At 22.0 feet...Woodlands and farm fields along the river begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22   21.0   Thu 08 PM   22.6 Friday morning
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

  

$$
1 follow-up statement
008 
WGUS83 KEAX 081427
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
827 AM CST FRI JAN 8 2016
   

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.

...The Flood Warning continues for the following rivers in 
Missouri...

  Blackwater River near Blue Lick affecting Cooper and Saline 
  Counties.

  Wakenda Creek at Carrollton affecting Carroll County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC101-159-081457-
/O.CAN.KEAX.FL.W.0003.000000T0000Z-160109T1516Z/
/VLYM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
827 AM CST FRI JAN 8 2016

The Flood Warning is cancelled for
  The Blackwater River at Valley City.
* At  8:00 AM Friday the stage was 21.5 feet.
* Flood stage is 22.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  21.8 feet this afternoon.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22   21.5   Fri 08 AM   21.8 this afternoon
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

  

$$

MOC053-195-091426-
/O.EXT.KEAX.FL.W.0004.160108T1500Z-160111T2040Z/
/BLVM7.1.ER.160108T1500Z.160109T1200Z.160110T2040Z.NO/
827 AM CST FRI JAN 8 2016

The Flood Warning continues for
  The Blackwater River near Blue Lick.
* until Monday afternoon.
* At  7:45 AM Friday the stage was 23.8 feet.
* Flood stage is 24.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 26.3 feet by Saturday morning. The river will fall 
  below flood stage by early Sunday afternoon.
* At 24.0 feet...Cropland and pastures along the river flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Blue Lick       24   23.8   Fri 08 AM   26.3 Saturday morning
     
&&
  
LAT...LON 3894 9342 3899 9348 3903 9297 3894 9295 3893 9323

  

$$

MOC033-091426-
/O.EXT.KEAX.FL.W.0005.000000T0000Z-160109T2248Z/
/CAXM7.1.ER.160108T1045Z.160108T1800Z.160108T2248Z.UU/
827 AM CST FRI JAN 8 2016

The Flood Warning continues for
  The Wakenda Creek at Carrollton.
* until Saturday afternoon.
* At  8:00 AM Friday the stage was 16.2 feet.
* Flood stage is 16.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 16.4 feet by this
  afternoon. The river will fall below flood stage late this 
  afternoon.
* At 16.0 feet...Flooding of low-lying undeveloped areas along the 
  creek begins.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Wakenda Creek
  Carrollton      16   16.2   Fri 08 AM   16.4 this afternoon
     
&&
  
LAT...LON 3939 9356 3937 9328 3930 9328 3932 9359

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jan 7, 5:21 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jan 7, 5:21 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
521 PM CST THU JAN 7 2016

.DISCUSSION...
Issued at 253 PM CST THU JAN 7 2016

There are a couple of storm systems to keep track of over the next
36 hours. The first, currently near the Texas/Oklahoma panhandles,
is expected to track right over the forecast area late tonight
through tomorrow morning. Models continue to produce light snow over
northwestern Missouri as this system moves through. However forecast
soundings show relatively warm temperatures in the lowest 4000 to
4500 ft suggesting that precipitation will be all liquid. They
system itself doesn't look strong enough to lead to dynamic cooling
and plots of 925mb and 850mb temperatures don't indicate any pocket
of cooler air being produced from the lift associated with the wave.
So keeping the precipitation liquid is reasonable at this time. It's
not until later in the day, after the main precipitation area has
moved away, that temperatures begin to cool enough to become
supportive of snowfall. By that time, the second wave will be
approaching the area with precipitation expanding over the
southeastern half to two-thirds of the forecast. Temperatures will
fall through the night and be steady or continue to fall through the
day Saturday. So cold air will be in place for this second system to
work with. This system is also stronger than the lead wave and should
be able to produce a swath of potentially heavy snow over parts of
Missouri. Models are in good agreement taking the track of this wave
south of what would be ideal for producing snow in our forecast area.
Instead, with the track of the surface low from central Arkansas into
the Ohio Valley, the corridor of heavy snow looks to be from south
central Missouri through eastern Missouri, and may just clip our far
eastern counties. Still, this produces about 2 to 3 inches of snow
for areas from Sedalia to Moberly eastward. Amounts of 1 to 2 inches
look likely from the KC area to Kirksville east.

The other aspect of this series of storms will be the cold air they
dislodge. This will lead to the coldest air we've seen this season
and have kept lows in the single digits above freezing over northern
Missouri, with teens elsewhere. When combined with winds in the 10 to
15 mph range, with some stronger gusts, wind chill values Sunday
morning will likely be in the -10 to 0 range. That cold surface high
is quick to pass through and move into the Southeast with flow
becoming southerly to southwesterly by Monday and Tuesday. This will
moderate temperatures some but there may be a reinforcing shot or two
as cold surface highs move south around the deep upper low over the
Hudson Bay.

With several cold and dry high pressure areas moving into the Plains
next week, the chances for precipitation look fairly low at this
time. But given the northwesterly flow and at times cyclonic
curvature to the upper pattern, it's not out of the realm of
possibility that a clipper system may move through the region and
give us some precipitation. But there isn't much predictability at
this point so for now the extended forecast remains dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 521 PM CST THU JAN 7 2016

Long duration IFR event well underway across the Lwr Missouri Vly
with restrictions at or below alternate min thresholds at all fcst
sites. See very little room for improvement through much of the
overnight as rain once again grows more steady after the 03Z time
frame. Overall confidence for restrictions remaining below alternate
mins remains high with this fcst issuance with the potential for
conditions to fall below airport mins after 09z as fog becomes more
probable. After 12z...expect a gradual wind shift towards the
northwest as main surface low tracks across the area. Despite
this...fcst models show continued IFR restrictions as a substantial
amount of low-level moisture remains in place.

&&

.EAX Watches/Warnings/Advisories...
KS...NONE.
MO...NONE.
&&

DISCUSSION...CDB
AVIATION...32
Hazardous weather outlook, Jan 7, 4:55 AM CST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
455 AM CST THU JAN 7 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
455 AM CST THU JAN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 LIGHT SNOW IS POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA FRIDAY NIGHT
 THROUGH SATURDAY EVENING. TOTAL SNOW ACCUMULATIONS WILL BE AROUND
 AN INCH.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:36 AM CSTRiver Flood WarningEAXCooper, Saline4 days
Jan 8, 3:36 AM CSTRiver Flood WarningEAXCarroll33 hr
Jan 8, 3:02 PM CSTRiver Flood WarningEAXLinn, Livingston45 hr

Nearby

River Flood Warnings in Missouri, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.